Mum's Strong Warning About Oral Contraceptive Health Risks
Oral contraceptives offer a host of benefits for women around the world, but it's not without its risks. Learn more about how long term contraception led to one mum's liver damage...
Oral contraception is one of the most popular family planning methods chosen by mums worldwide. It is fairly safe, effective, and affordable, but it is not totally without its risks. One mum warns that long term use of the pill can lead to liver problems. In her case, her twelve years on the pill caused liver adenomas or tumours.
Sarah Brown, a mum from Newcastle, United Kingdom, recounts her ordeal on Facebook.
“I have taken the contraceptive pill for around 12 years. I developed ‘IBS’ around 11 years ago,” she begins, recalling how she felt “exhausted and toxic” after undergoing tests for digestive problems that were getting out of control back in January 2016.
Long term use of the pill caused liver tumours and “crushing pain”
She first experienced bloating, weight gain, indigestion, and excreting undigested food. But then her symptoms became unbearable.
“As months progressed, I started getting a fizzy, tingly sensation in my liver when I lay down,” she continues, adding how it then progressed into a “crushing pain after eating, a burning sensation in my upper back and pain in my right shoulder.”
In August 2016, an MRI confirmed that she had a liver adenoma, a benign tumour believed to be caused by her long term use of the pill.
“There is a risk of rupture and a risk of it turning cancerous, so the safest option is to remove it,” she explains in the post, which has now been shared over 45,000 times.
In November 2016, she underwent a liver-resecting procedure, which lasted for nearly seven hours. She remained in the hospital for a week.
“Please, when considering using oral contraceptives long term, ask questions,” she urges in closing. “Be aware of all potential side effects, make an informed decision, and monitor your body for any changes. Please share my story to help me raise awareness.”
What are other potential side effects?
Just because a pill caused a certain condition in one mum doesn’t mean it is unsafe for all mums. Any drug, when taken regularly over a period of over a decade, is likely to take its toll on the body – or specific parts of the body, like the kidneys and liver.
Before beginning any hormone regimen, it’s best to tell your doctor your entire medical history. Be vigilant when it comes to observing your body’s responses to certain types of medications. This will help both you and your doctor get ahead before any untoward symptoms start to develop.
It’s also important to know what side effects to ask your gynaecologist about. Remember to ask them about how combining contraceptives can increase the risk of heart problems, such as blood clots, stroke, heart attack, or deep vein thrombosis (DVT).
Aside from liver tumours, here are other side effects to watch out for.
- Menstrual cycle changes, such as missed periods or spotting between menses
- Breast tenderness
- Headaches and migraines
- Mood changes
- Vaginal discharge
- Eye problems
- Decreased sexual drive
- Weight gain
- Cancer risk
- Increased cholesterol levels
- High blood pressure
If you experience any of these symptoms, consult your gynaecologist immediately. Work closely with your healthcare provider to determine which birth control method best suits you and your husband. Taking action now helps ensure you are happy and healthy enough to raise your family the best way possible!